Alert archive / Louisiana / Tornado Warnings in 2020

Tornado Warning 31, NWS Lake Charles, LA

May 17, 2020Rapides Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at May 17, 2020, 6:18 PM CDT for Rapides Parish, Louisiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2020, 6:18 PM CDT (23:18 UTC)
Expired
May 17, 2020, 7:00 PM CDT
In force
42 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Rapides Parish, LA

The radar

The Ft Polk radar (KPOE), 36 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WFUS54 KLCH 172318
TORLCH
LAC079-180000-
/O.NEW.KLCH.TO.W.0031.200517T2318Z-200518T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
618 PM CDT Sun May 17 2020

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  South central Rapides Parish in central Louisiana...

* Until 700 PM CDT.
    
* At 618 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Gardner, or 7 miles southwest of Alexandria
  International Airport, moving southeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Elmer around 630 PM CDT.
  Lecompte around 650 PM CDT.
  Glenmora around 655 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Woodworth, Forest Hill and Mcnary.

This includes Interstate 49 between mile markers 64 and 75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3123 9273 3129 9262 3109 9231 3092 9260
TIME...MOT...LOC 2318Z 334DEG 24KT 3124 9263 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

K. Kuyper
2 follow-up statements
432 
WWUS54 KLCH 172332
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
632 PM CDT Sun May 17 2020

LAC079-180000-
/O.CON.KLCH.TO.W.0031.000000T0000Z-200518T0000Z/
Rapides LA-
632 PM CDT Sun May 17 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTH
CENTRAL RAPIDES PARISH...
    
At 632 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Elmer, or 9 miles south of Alexandria International
Airport, moving southeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Lecompte around 700 PM CDT.
  Glenmora around 705 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Woodworth, Forest Hill and Mcnary.

This includes Interstate 49 between mile markers 64 and 75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3116 9270 3124 9255 3109 9231 3092 9260
TIME...MOT...LOC 2332Z 329DEG 20KT 3119 9259 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

K. Kuyper
086 
WWUS54 KLCH 172346
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
646 PM CDT Sun May 17 2020

LAC079-180000-
/O.CON.KLCH.TO.W.0031.000000T0000Z-200518T0000Z/
Rapides LA-
646 PM CDT Sun May 17 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTH
CENTRAL RAPIDES PARISH...
    
At 646 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Lecompte, or 9 miles north of Glenmora,
moving southeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Glenmora and Lecompte around 655 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Woodworth, Forest Hill and Mcnary.

This includes Interstate 49 between mile markers 64 and 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3111 9262 3118 9251 3109 9231 3092 9260
TIME...MOT...LOC 2346Z 328DEG 27KT 3111 9252 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

K. Kuyper

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 17, 3:40 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 17, 3:40 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
340 PM CDT Sun May 17 2020

.SYNOPSIS...
An upper level trough and associated surface front will move
across tonight ending rain chances and bringing drier and less
humid conditions into early next week. By mid week, a return to
the muggies with small chances of diurnal showers.

Rua

&&

.DISCUSSION...
An upper level trough extends from the upper midwest down into
lower Texas with several vortices along it, including one across
northern Louisiana and southern Arkansas. At the surface, a trough
has moved to eastern portions of the forecast area, with west
winds now at all observation sites except for sits along the
Atchafalaya Basin. Then a cold front is located over northeast
Texas associated with the upper level trough. Mainly light to
moderate shower activity has been initiated with the lift and a
moist air mass.

The upper level trough and cold front will continue to move off
to the east and through the forecast area during the evening to
overnight period, with shower activity ending from west to east.

Drier air will gradually move in behind the front providing for
less humid conditions and sunny skies on Monday.

An upper level low is expected to develop and deepen on the north
end of the current upper level trough over the midwest and move
into the southeast US by the end of Tuesday. This feature will
send a backdoor like surface trough down toward the forecast area.
Meanwhile, surface ridging across the northern Gulf will bring
back southerly flow and an increase in moisture. Therefore, some
isolate convection may form over the northeast section of the
forecast area, mainly central Louisiana on Tuesday and Wednesday
afternoons.

Later in the week into next weekend, global models are showing
some differences and having a tough time on consistency. At this
time will stick to the national blend, which has an almost summer
like warm and very muggy conditions, with the potential for
daytime diurnal convection.

Rua

&&

.MARINE...
A modest westerly flow will develop this afternoon and evening as
a weak surface trough moves across the coastal waters along with a
few passing showers. Winds will become more northwesterly by early
Monday behind a departing weak cold front. These light to modest
offshore winds will be short lived, as high pressure begins to
ridge across the northern Gulf and provides a return to onshore
winds on Tuesday.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  60  84  61  88 /  40   0   0  10
LCH  64  86  66  88 /  10   0   0   0
LFT  64  84  65  89 /  50  10   0  10
BPT  64  87  68  88 /   0   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...07
Hazardous weather outlook, May 17, 2:58 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
258 PM CDT Sun May 17 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-182100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
258 PM CDT Sun May 17 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-182100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
258 PM CDT Sun May 17 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 17, 3:04 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
304 PM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     TORNADO          3 SSE MAURICEVILLE      30.18N 93.86W
05/16/2020                   ORANGE             TX   NWS STORM SURVEY

            AN EF-1 TORNADO WITH MAX WIND SPEEDS OF 100 MPH TOUCHED
            DOWN SOUTH OF MAURICEVILLE ALONG HWY 62, AND CONTINUED
            NORTHEAST ACROSS FM1130 AND HWY 12 BEFORE ENDING ALONG
            KAIYUTE ROAD. SEVERAL TREES WERE SNAPPED OR BLOWN DOWN
            ALONG THE PATH.

&&

ERICKSON
Local storm report, May 17, 6:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
609 PM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TORNADO          2 SE HACKBERRY          29.95N 93.41W
05/17/2020                   CAMERON            LA   NWS EMPLOYEE

            TORNADO ON THE GROUND IN SABINE REFUGE REPORTED BY NWS
            EMPLOYEE.

&&

CASTIGGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:49 PM CDTTornado WarningLCHAllen, Evangeline26 min
May 17, 5:58 PM CDTTornado WarningLCHCameron17 min
May 17, 6:01 PM CDTTornado WarningLCHBeauregard, Calcasieu29 min
May 17, 6:07 PM CDTSpecial Marine WarningLCH38 min
May 17, 6:38 PM CDTTornado WarningLCHBeauregard, Calcasieu19 min
May 17, 6:50 PM CDTSpecial Weather StatementLCHEvangeline25 min
May 17, 6:52 PM CDTSpecial Weather StatementLCHRapides53 min

Nearby

Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.